The Drug that Ruined our Lives
Ciprofloxacin is a 'last resort' antibiotic---but doctors are treating it as a routine drug, with terrible consequences
Ciprofloxacin hydrochloride---marketed as Cipro in the US---is a 'last resort' antibiotic, or should be. It's usually the antibiotic of choice before or after surgery to prevent infection, and it's the drug that governments would use in the event of germ warfare or a terrorist biochemical attack. In the US, Cipro has been approved as a treatment for inhaled anthrax, for instance.
It's one of the family of fluoroquinolones, which doctors at one stage were using experimentally as a chemotherapy agent against cancer. The International Society of Chemotherapy commissioned a report on the use of fluoroquinolones for treating cancers in children.1
Not surprisingly, Cipro has garnered a 'black-box' warning from America's drugs regulator, the Food and Drug Administration (FDA), in which the manufacturer has been forced to highlight the possibility that the drug can cause tendinitis (tissue swelling), tendon rupture and muscle weakness.
And despite having a lethal legacy, the drug is still routinely prescribed by doctors for everyday bacterial infections, with almost never any warning about its side-effects and adverse reactions, which can be life-destroying. Here are two stories that reveal the damage the drug can do. The patients are telling their stories so you don't have to suffer what they went through.
Suzanne Higley of Clearfield, Utah, was a healthy 34-year-old when she was given Cipro before a surgical procedure. Today, two years later, she is confined to a wheelchair and completely paralyzed.
"Two days after I started taking Cipro, I woke up with a strange 'tennis elbow', but dismissed this, thinking it was a bed sore. Four days later my left knee started hurting, but I had been so sick from my infection that I figured it was just from not moving around enough. Six days into taking the Cipro, I got tennis elbow on my other elbow and knew there was something terribly wrong. I stopped taking the drug.
"Four weeks after I stopped taking the drug, I had more 'side-effects' than I could count. I had neuropathy all over my body, including my eyelids, ears, head---I mean everywhere. I had tingling, pins and needles, nerve pain, warm sensations that came and went. I had muscle-twitching everywhere. I saw bright flashes of light, floaters and stinging that came and went in both eyes. I had ringing in my ears. I had migraines.
"It was so bad it was hard for me to talk and eat. I ate smoothies, soup and, on a good day, scrambled eggs. My ribs hurt. I have had muscle spasms in my colon to the point that I have passed out. I could hardly get out of the bathtub anymore.
"Something in my body hurt all of the time. I could barely walk anymore. I became a living nightmare due to this drug. Nowhere on the patient leaflet that is given out does it say that these side-effects may be permanent, but they can be. Of course, I am hoping to get better someday. Some people get better, some people don't, and some people get worse.
"I promise you, if I could turn back time I would. Those of you who know me know I used to love running, cleaning, golfing, working, and I was always so busy and independent and loved it. I can't even wash a dish now."
Charles Tooraen, who lives near Albuquerque, New Mexico, was given Cipro before and after a procedure to remove kidney stones.
"Currently I am in pretty bad shape. After taking several 500-mg doses of Cipro, I started to notice the muscles in my calves began to tighten. Eight months on, I have insomnia, peripheral neuropathy, tinnitus (persistent ringing in the ears), cognitive dysfunction, suicidal thoughts, depression, some anxiety and mild depersonalization, chronic fatigue, dry mouth, intolerance to heat and cold, cold hands and feet, and abnormal sweating. I have lost 30 lb so far.
"I cannot work, cannot sleep, and cannot walk correctly; some days, I cannot care for myself. My spouse now does 90 per cent of the work for both of us. I spend most days in bed. This issue has created a lot of stress and depression not only for me, but for my entire family, which now has to help me with many aspects of my life. The uncertainty of recovery also plays a large role in my overall stress/anxiety level.
"There are reports that many of the symptoms are tied to mitochondrial dysfunction and autonomic system dysfunction. I have added a file outlining the new request to the FDA about the dangers of mitochondrial toxicity caused by fluoroquinolones. Mito dysfunction causes an entire cascade effect and creates a vicious circle of cell apoptosis (death).
"I just want people to know what many practitioners do not tell you when they give you drugs. There is no informed consent, no consultation, no nothing; they usually just give you a pill and send you home. They leave it up to you to find out what the pill may do to you."
1 Pediatr Infect Dis J, 1995; 14: 1--9
Doctors are still regularly prescribing antibiotics for conditions for which they are inappropriate or just plain useless.
A new review reveals that doctors prescribe an antibiotic for up to 80 per cent of cases of sore throat, the ear infection otitis media, sinusitis and the common cold.
Most of these minor illnesses are caused by a virus, against which an antibiotic is useless. At best, the practice could be seen as a 'just-in-case' measure as a very small minority of these illnesses can sometimes be caused by bacterial infection. But, in reality, it's just adding to antibiotic resistance, and is bringing closer the day of the superbug for which we have no answer.
(Source: Journal of Antimicrobial Chemotherapy, 2007; 60 (supplement 1):3-90).
What Doctors Don't Tell You